Energy Drinks and Excessive Caffeine Can Cause Heart, Mood and Other Scary Symptoms

Energy Drinks and Excessive Caffeine Can Cause Heart, Mood and Other Scary Symptoms

Many start their day with caffeine and enjoy it in moderation.  In fact, 85 percent of adults and 73 percent of children take in caffeine daily.  As a chemical, its effects can be felt within 30 minutes, and usually lasts for about three hours. With the equivalent of one to three cups (or 85-250 mg of caffeine), a person can experience the positive benefits including increased alertness, feeling less tired, and possibly feeling that your ability to focus is improved.  With intake above 250 mg, the negative symptoms involving the heart, mood, and mental effects such as anxiety and insomnia can occur.   True emergencies can occur with 500 mg or more of caffeine, resulting in seizures, heart rhythm disturbances and other heart concerns (Yew and Bryne, 2016).  It is important to be aware of the effects of caffeine, how it affects you, and how it can interact with your daily medications.

Caffeine has all the hallmarks of a drug:  it is addictive, you build up a tolerance so you require more, and you experience withdrawal when it is stopped.  It is the most widely used chemical, usually taken in to give more energy and alertness (Winston, Harwick and Jabari).  Most consume caffeine in the form of coffee, tea, soda, chocolate or in medication.  Energy drinks, which are not regulated by the Food and Drug Administration (FDA) have become the subject of concern. 

Caffeinism is a newer diagnosis that I have had to use.  A man sought care in our office due to palpitations and feeling tingling in his face and hands.  His blood pressure was very high.  He had no prior symptoms like this so it was important to find what brought it on.  The answer came quickly; he had started using energy drinks in the morning to start his day.

Caffeinism (or caffeine toxicity) can be very dangerous.  It is difficult to know how much caffeine is taken in or absorbed, or how it interacts with other drinks, medications, or substances.  Common symptoms of too much caffeine include:

caffeine toxicity graphic.png
  • heart palpitations
  • racing heart
  • chest pain
  • headache
  • dizziness/lightheadedness
  • trembling
  • feeling anxious
  • feeling agitated
  • nausea and/or vomiting
  • diarrhea
  • tingling in the hands and feet, or around the mouth

If your symptoms are severe, involve chest pain or pressure, seizures, fainting or a sustained rapid heart rate, you should seek care at an Emergency Room.  For less serious effects, it may be advised that you see your healthcare provider.

If you experience health-related problems after taking in caffeine in any amount, you should consider reducing then abstaining.  If you have been consuming caffeine for some time, it would be best to wean yourself from its use over a period of time.  For all caffeine users, it is also important to be aware of symptoms of caffeine withdrawal which can start within 12-24 hours after abstaining: feeling foggy, depressed, difficulty concentrating, irritability, drowsiness, less energy, headache, fatigue, and feeling less alert (Kovacs Harbolic).  Weaning slowly can reduce these withdrawal symptoms as you adjust.

** If you ingest caffeine daily and also take a daily medication, you may want to be aware of how the two can interact.  This is especially important if you take medication for a heart condition, mental health, seizure medications and even some antibiotics.  For a list of medications and the interactions, go to:  www.caffeineinformer.com/caffeine-drug-interactions

 

 

 

Kovacs Harbolic, B.Caffeine. (n.d.). Retrieved from www.medicinenet.com/caffeine/page3.htm on 2/18/17.

Yew, D and Byrns, C (2016).  Caffeine Toxicity.  Medscape.  Retrieved from www.emedicine.medscape.com/article/821863-overview#a5 on 2/18/17

 

 

 

Cholesterol:  The Good, The Bad, and the Ugly

Cholesterol: The Good, The Bad, and the Ugly

Heart Failure:  When Our Most Important Muscle Pumps Poorly

Heart Failure: When Our Most Important Muscle Pumps Poorly